Expanders obtained from affine transformations

Shuji Jimbo, Akira Maruoka

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

A bipartite graph G=(U, V, E) is an (n, k, δ, α) expander if |U|=|V|=n, |E|≦kn, and for any X⊆U with |X|≦αn, |Γ G (X)|≧(1+δ(1-|X|/n)) |X|, where Γ G (X) is the set of nodes in V connected to nodes in X with edges in E. We show, using relatively elementary analysis in linear algebra, that the problem of estimating the coefficient δ of a bipartite graph is reduced to that of estimating the second largest eigenvalue of a matrix related to the graph. In particular, we consider the case where the bipartite graphs are defined from affine transformations, and obtain some general results on estimating the eigenvalues of the matrix by using the discrete Fourier transform. These results are then used to estimate the expanding coefficients of bipartite graphs obtained from two-dimensional affine transformations and those obtained from one-dimensional ones.

Original languageEnglish
Pages (from-to)343-355
Number of pages13
JournalCombinatorica
Volume7
Issue number4
DOIs
Publication statusPublished - Dec 1 1987
Externally publishedYes

Keywords

  • AMS subject classification (1980): 68A20

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Computational Mathematics

Fingerprint Dive into the research topics of 'Expanders obtained from affine transformations'. Together they form a unique fingerprint.

  • Cite this